EVALI

Vaping and lung injuries (EVALI)

In 2019, a sudden outbreak of severe lung injuries, some causing death, occurred in North America, mainly the USA. The lung injury was named EVALI (e-cigarette or vaping product use-associated lung injury) by the Center of Disease Control and Prevention (CDC).

Vitamin E acetate was identified as the additive in illegal THC cartridges that caused the injuries. Health-related authority and nonprofits as well as mainstream media conflated two distinctively different activities: THC cartridge vaping and nicotine eliquid vaping. The result was a misinformed public and health community.

Two travesties occurred. First, failing to adequately warn cannabis users caused unnecessary injury. Second, implying that eliquid was causing lung injuries drove thousands of vapers back to the most lethal form of nicotine: tobacco cigarettes.

Section 1

What happened

Explore the events of the outbreak: the investigation, identifying the cause and how it was resolved.

Section 2

What went wrong

Health-related nonprofits and authority utilized media to spread fear about vaping. Their narrative omitted that EVALI was not caused from nicotine eliquid. 

Section 3

Government & THC cartridges revenue

Health Canada approved the sale of THC cartridges during the outbreak. Their position on the lung injuries contradicts the science and data from the USA.

Section 4

Ethical experts tried to warn you

The UK reviewed the science on vaping around 2014: before the false narratives got to them. They stand alone in being fully informed on and benefiting their citizens with tobacco harm reduction.

Make a difference

Every contribution ensures we can

continue providing quality learning materials.